Alert archive / South Dakota / Tornado Warnings in 1997

Tornado Warning 35, NWS Aberdeen, SD

July 25, 1997Spink County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jul 25, 1997, 8:26 PM CDT for Spink County, South Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 1997, 8:26 PM CDT (01:26 UTC)
Expired
Jul 25, 1997, 9:30 PM CDT
In force
64 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Spink County, SD

The radar

The Aberdeen radar (KABR), 58 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 8:30 PM CDTThunderstorm Wind 61Turton, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1997-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3331 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1997-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3331 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
1.2
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 260127 RRA
TORABR
SDC115-260230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
826 PM CDT FRI JUL 25 1997

* TORNADO WARNING FOR
  EASTERN SPINK COUNTY - NORTHEASTERN SOUTH DAKOTA

* UNTIL 930 PM CDT
 
* SOME LOCATIONS AFFECTED
  DOLAND                              AROUND 835 PM CDT

* AT 825 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A TORNADO 39
  MILES NORTH OF HURON OR 5 MILES NORTHWEST OF DOLAND MOVING
  SOUTHEAST AT 35 MPH.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

CB/DEE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 25, 10:40 AM CDT, 9 hours 46 minutes earlier.

Area forecast discussion, Jul 25, 10:40 AM CDT, 9 hours 46 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1040 AM CDT FRI JUL 25 1997

HAVE UPDATED ZONE PACKAGE TO REMOVE MORNING WEATHER. ALSO UPPED HIGHS
IN CENTRAL ZONES AROUND PIR. WEAK PRESSURE GRADIENTS AT SFC UP TO 850 MB
...SO WILL FCST VARIABLE WINDS OVER ENTIRE CWA.

.ABR...NONE

MIDDLEBROOKE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:15 PM CDTTornado WarningABRMarshall50 min
Jul 25, 7:25 PM CDTSevere Thunderstorm WarningABRCorson, Dewey65 min
Jul 25, 7:31 PM CDTTornado WarningABRBrown, Spink49 min
Jul 25, 7:59 PM CDTTornado WarningABRDewey61 min
Jul 25, 8:21 PM CDTSevere Thunderstorm WarningABRSpink59 min
Jul 25, 8:43 PM CDTSevere Thunderstorm WarningABRClark62 min
Jul 25, 8:52 PM CDTSevere Thunderstorm WarningABRPotter63 min
Jul 25, 9:43 PM CDTSevere Thunderstorm WarningABRHamlin47 min
Jul 26, 5:03 AM CDTSevere Thunderstorm WarningABRDewey32 min
Jul 26, 5:22 AM CDTSevere Thunderstorm WarningABRPotter, Sully63 min

Nearby

Tornado Warnings in South Dakota, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.